Michigan, 2011

Damaging Wind in Michigan, May 31, 2011

May 31, 2011 · NWS IWX · 1 event in 1 county or zone

A cold front was located to the west of the area. Unstable conditions and weak convergence allowed for isolated thunderstorm development.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A cold front was located to the west of the area. Unstable conditions and weak convergence allowed for isolated thunderstorm development.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at May 31, 2:56 PM EST, 1 hour 53 minutes earlier.

Area forecast discussion, May 31, 2:56 PM EST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
356 PM EDT TUE MAY 31 2011

.SHORT TERM...
TONIGHT INTO WEDNESDAY NIGHT

FOCUS REMAINS ON SEVERE THREAT ACROSS THE AREA INTO THIS EVENING
AHEAD OF A COLD FRONT AND UPPER LEVEL SYSTEM MOVING THROUGH THE
PLAINS.

REMNANTS OF NEBRASKA CONVECTION STILL HOLDING TOGETHER IN SOME
FASHION ACROSS EASTERN WISCONSIN INTO ILLINOIS. THIS AREA WILL
LIKELY RE-INTENSIFY AS IT ENCOUNTERS THE GENERALLY
UNCAPPED...MODERATELY UNSTABLE ATMOSPHERE ACROSS THE FORECAST AREA.
THE MOST FAVORABLE AREA FOR SEVERE WEATHER INTO THIS EVENING REMAINS
GENERALLY ACROSS THE NORTH/NORTHWEST HALF OF THE AREA CLOSER TO THE
BEST APPROACHING DYNAMICS. WATCH IS NOW IN EFFECT FOR MOST OF THE
CWA. FOR FURTHER DETAILS...SEE LATEST MESOSCALE AND WATCH
DISCUSSIONS.

CONVECTION WILL SHIFT OUT BY MIDNIGHT WITH COOLER AND LESS HUMID AIR
ARRIVING. SKIES SHOULD CLEAR OUT...ESPECIALLY ON WEDNESDAY AND WEDS
NIGHT WITH MORE SEASONABLE TEMPS.

&&

.LONG TERM...
THURSDAY THROUGH TUESDAY...
EXTENDED PERIOD WILL FEATURE A RE-AMPLIFICATION OF THE UPPER RIDGE
OVER THE REGION AS ENERGY STREAMING IN FROM THE PACIFIC WILL
CONTINUE TO RE-ENFORCE UPPER TROUGH OVER THE WESTERN US. SFC HIGH
PRESSURE WILL MOVE INTO EASTERN GREAT LAKES ON THURSDAY AND ALLOW
EASTERN EDGE OF WARM FRONT ASSOCIATED WITH LOW PRESSURE OVER THE
HIGH PLAINS TO APPROACH THE AREA. CANT RULE OUT THE POSSIBILITY OF
SCT ELEVATED CONVECTION AHEAD OF THE FRONT AS FAIR AMOUNT OF
MOISTURE AND ASCENT INDICATED ON 310K SFC...SO WILL KEEP LOW CHANCE
POPS GOING FOR THU AFTN. FOCUS THEN SHIFTS FURTHER TO THE NORTHWEST
WHERE GOOD SETUP FOR MCS IN THE NORTHERN PLAINS/WESTERN GREAT LAKES
THU NITE. STRONG THETAE GRADIENT COMBINED WITH NW/SE ORIENTATION OF
THICKNESS PATTERN SUGGESTS NE CWA MAY GET CLIPPED BY THIS SYSTEM
AFTER 06Z FRI. BUILDING UPPER RIDGE BRINGING STRONGLY POSITIVE
HEIGHT ANOMALIES TO THE REGION WILL BRING A RETURN OF 85-90F TEMPS
GOING INTO THE WEEKEND. COLD FRONT EXPECTED TO MOVE THROUGH THE AREA
ON SATURDAY NIGHT BUT PARENT SFC LOW WELL INTO CANADA AND GULF
MOISTURE CUT OFF SO EXPECT A DRY FROPA. DRIER AIRMASS BEHIND FRONT
AND NOT QUITE AS WARM...BUT STILL ABOVE NORMAL TEMPS CAN BE EXPECTED
SUN-TUE.

&&

.AVIATION...
VFR CONDITIONS EXPECTED THROUGH MOST OF THE PERIOD WITH ONLY FLY
IN THE OINTMENT BEING CONVECTIVE POTENTIAL LATE THIS AFTERNOON AND
EVENING...MAINLY AT KSBN. HAVE LEFT PREVIOUS TIMING ALONE IN THE
22 TO 01Z TIME FRAME FOR KSBN AND LEFT ONLY CB MENTION AT KFWA.
WILL MONITOR TRENDS AS CONVECTION DEVELOPS AND ADJUST TAFS AS
NEEDED.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR LMZ043-046.

&&

SHORT TERM...FISHER
LONG TERM...LOGSDON
AVIATION...FISHER
Hazardous weather outlook, May 31, 3:04 PM EST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
404 PM EDT TUE MAY 31 2011

INZ003>009-012>018-020-022>026-032-MIZ077>081-OHZ001-002-004-015-
012015-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-GRANT-BERRIEN-CASS MI-ST. JOSEPH MI-
BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-PAULDING-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...MARION...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...
MONTPELIER...WAUSEON...ARCHBOLD...DEFIANCE...PAULDING...ANTWERP
404 PM EDT TUE MAY 31 2011 /304 PM CDT TUE MAY 31 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED INTO THIS EVENING. A FEW OF
THESE STORMS WILL LIKELY BECOME SEVERE WITH DAMAGING WINDS AND
ISOLATED LARGE HAIL. A SEVERE THUNDERSTORM WATCH IS IN EFFECT
UNTIL MIDNIGHT EDT /11 PM CDT/.

HOT AND HUMID CONDITIONS WILL CAUSE AFTERNOON AND EARLY EVENING
HEAT INDICES TO RISE TO BETWEEN 90 AND 95 DEGREES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MORE THUNDERSTORMS ARE ALSO POSSIBLE THURSDAY INTO EARLY THURSDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ027-033-034-OHZ005-016-024-025-012015-
ADAMS-BLACKFORD-JAY-HENRY-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...DECATUR...BERNE...HARTFORD CITY...
MONTPELIER...PORTLAND...NAPOLEON...OTTAWA...PANDORA...VAN WERT...
DELPHOS...LIMA
404 PM EDT TUE MAY 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO AND
NORTHERN INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE MAINLY THIS EVENING. SOME STORMS MAY BECOME
SEVERE PRODUCE DAMAGING WINDS AND ISOLATED LARGE HAIL.

HOT AND HUMID CONDITIONS WILL CAUSE AFTERNOON AND EARLY EVENING
HEAT INDICES TO RISE TO BETWEEN 90 AND 95 DEGREES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MORE THUNDERSTORMS ARE ALSO POSSIBLE THURSDAY INTO EARLY THURSDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-012015-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
404 PM EDT TUE MAY 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO THIS EVENING. SOME
STORMS MAY BECOME SEVERE AND PRODUCE WIND GUSTS TO 50 KNOTS AND
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE THURSDAY INTO EARLY THURSDAY NIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

In the hours before

Special weather statement, May 31, 4:05 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
505 PM EDT TUE MAY 31 2011

INZ003-004-312130-
LA PORTE IN-ST. JOSEPH IN-
505 PM EDT TUE MAY 31 2011

...STRONG THUNDERSTORMS MOVING TOWARD EXTREME NORTHWESTERN MARSHALL
AND ST. JOSEPH COUNTIES IN NORTH CENTRAL INDIANA...AND EASTERN LA
PORTE COUNTY IN NORTHWEST INDIANA...

AT 503 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR NORTH LIBERTY...OR 12 MILES SOUTHEAST OF LA
PORTE...MOVING NORTHEAST AT 50 MPH.

PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH AND FREQUENT CLOUD TO
GROUND LIGHTNING ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  SOUTH BEND AND GULIVOIRE PARK...
  MISHAWAKA...GEORGETOWN AND ROSELAND...
  CRUMSTOWN...
  INDIAN VILLAGE...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER INDOORS UNTIL THIS STORM HAS PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT
WEDNESDAY MORNING/1100 PM CDT TUESDAY EVENING/ FOR NORTHERN INDIANA
AND SOUTHERN MICHIGAN AND NORTHWESTERN OHIO.

LAT...LON 4176 8625 4163 8607 4147 8644 4148 8646
      4147 8647 4146 8648 4154 8660
TIME...MOT...LOC 2105Z 235DEG 46KT 4154 8648
Local storm report, May 31, 4:16 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
516 PM EDT TUE MAY 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     HAIL             3  N NORTH LIBERTY      41.58N  86.43W
05/31/2011  E0.25 INCH       ST. JOSEPH         IN   TRAINED SPOTTER

&&

EVENT NUMBER IWX1100982

BENTLEY
Special weather statement, May 31, 4:36 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
536 PM EDT TUE MAY 31 2011

INZ005-MIZ078-079-312200-
CASS MI-ELKHART IN-ST. JOSEPH MI-
536 PM EDT TUE MAY 31 2011

...STRONG THUNDERSTORMS MOVING TOWARD EXTREME NORTHEASTERN ST. JOSEPH
AND NORTHWESTERN ELKHART COUNTIES IN NORTH CENTRAL INDIANA...AND
EASTERN CASS AND SOUTHWESTERN ST. JOSEPH COUNTIES IN SOUTHWEST
MICHIGAN...

AT 531 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR EDWARDSBURG...OR NEAR GRANGER...MOVING
NORTHEAST AT 50 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD
TO GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  SIMONTON LAKE...
  CASSOPOLIS...
  CONSTANTINE...
  MARCELLUS...
  ADAMSVILLE...JUNO LAKE AND EAGLE LAKE...
  CALVIN CENTER...UNION AND DIAMOND LAKE...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT
WEDNESDAY MORNING FOR NORTHERN INDIANA AND SOUTHERN MICHIGAN AND
NORTHWESTERN OHIO.

LAT...LON 4205 8582 4184 8560 4165 8606 4166 8607
      4176 8607 4177 8623
TIME...MOT...LOC 2135Z 235DEG 46KT 4176 8606
Special weather statement, May 31, 4:45 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
545 PM EDT TUE MAY 31 2011

INZ006-MIZ079-080-312230-
BRANCH MI-LAGRANGE IN-ST. JOSEPH MI-
545 PM EDT TUE MAY 31 2011

...STRONG THUNDERSTORMS MOVING TOWARD NORTHERN LAGRANGE COUNTY IN
NORTHEAST INDIANA...AND SOUTHERN ST. JOSEPH AND WESTERN BRANCH
COUNTIES IN SOUTHWEST MICHIGAN...

AT 545 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF WHITE PIGEON...OR 6 MILES
WEST OF STURGIS...MOVING NORTHEAST AT 35 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH AND FREQUENT
CLOUD TO GROUND LIGHTNING ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  STURGIS...
  COLON...
  BRONSON...
  NOTTAWA AND WASEPI...
  FINDLEY...
  BURR OAK AND FAIRFAX...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER INDOORS UNTIL THIS STORM HAS PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT
WEDNESDAY MORNING FOR NORTHERN INDIANA AND SOUTHERN MICHIGAN AND
NORTHWESTERN OHIO.

LAT...LON 4207 8514 4187 8503 4171 8560 4188 8569
TIME...MOT...LOC 2146Z 247DEG 30KT 4183 8553
Local storm report, May 31, 4:47 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
547 PM EDT TUE MAY 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     HAIL             EDWARDSBURG             41.80N  86.08W
05/31/2011  E0.25 INCH       CASS               MI   TRAINED SPOTTER

&&

EVENT NUMBER IWX1100984

NDM

The radar

The Northern Indiana radar (KIWX), 60 km away, was scanning. The volume nearest the first event began at 21:49 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cass

When
May 31, 4:49 PM EST to 4:50 PM EST
Where
Cass County, 3.78 mi SE of Dailey
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.840, -86.030

Law enforcement officials reported a large tree down in the Jefferson Township area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2011Every state in 2011This day in weather historyWarnings in Michigan, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 318150.